Colorado, 2021Debris Flows in Colorado, July 22, 2021
July 22, 2021 · NWS GJT · 3 events in 3 counties and zones
Even with high pressure centered over the region, deep monsoonal moisture continued to advect into western Colorado. In addition to the well above normal precipitable water values across the area, the passage of a subtle shortwave trough resulted in the development of widespread showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.3 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Even with high pressure centered over the region, deep monsoonal moisture continued to advect into western Colorado. In addition to the well above normal precipitable water values across the area, the passage of a subtle shortwave trough resulted in the development of widespread showers and thunderstorms. Some storms produced heavy rain which led to debris flows including across portions of the Grizzly Creek Fire burn scar.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 22, 1:25 PM MST, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 22, 1:25 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
225 PM MDT Thu Jul 22 2021
.SHORT TERM...(Tonight through Friday night)
Issued at 225 PM MDT Thu Jul 22 2021
The center of high pressure aloft over the Four Corners today and
an upper level closed low over west TX will both shift slowly
northwest through Friday. The higher than normal precipitable
water over the region with values as high as 1.2 inches will
remain in place. Steering flow will remain weak...although pick up
some out of the east across the far south Friday. This all being
the case, there will be showers/storms lingering into the night
tonight with outflow boundaries causing breezy conditions across
the valleys, then a repeat of the same development of
showers/storms by Friday noon. Locally heavy rainfall will
continue to be a concern with greatest impacts in the San Juan
Mountains and over recent burn scars. The Flash Flood Watch in
effect through midnight tonight for the San Juan mountains has
been issued again for Friday noon to midnight.
.LONG TERM...(Saturday through Thursday)
Issued at 225 PM MDT Thu Jul 22 2021
By Saturday night, drier air working its way over the northern
periphery of the high pressure cell will begin to invade
northwestern parts of the area... northeast UT and far northern
CO... and will result in less coverage of daily showers/storms in
those areas Saturday through Monday. I-70 will be near this line
of demarcation between the drier air to the north and more humid
air to the south. To the south, surface dewpoints and precipitable
water will change little as the aforementioned upper level trough
axis migrates slowly westward. Scattered to numerous thunderstorms
with locally heavy rainfall will continue to be a concern through
the weekend and early next week.
Ensemble mean output favors the moisture associated with the
easterly wave migrating clockwise around the upper level high
pressure, while the high center shifts eastward back over the
Plains by next mid-week. That brings the higher moisture content
back over our region with an open door of continual southeasterly
to southerly fetch from the sub-tropics.
Temperatures will remain near to slightly below normal during the
day and above normal at night with the added moisture and effects
of cloud cover through the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1130 AM MDT Thu Jul 22 2021
Thunderstorms have blossomed near GUC within the last hour and
expect activity to expand over all ranges over the next two.
Storms will hung higher terrain through about 21Z before drifting
over some valleys through the evening and possibly overnight.
Highest confidence in TSRA remain over mountain TAF sites,
including TEX and ASE though VCTS is a safe bet for all TAF sites
this afternoon. VFR conditions will prevail over the next 24 hours
outside of convection. However, if a thunderstorm directly
impacts a terminal, temporary MVFR conditions are possible.
&&
.HYDROLOGY...
Issued at 225 PM MDT Thu Jul 22 2021
Monsoon flow will continue to bring heavy rain producing showers
and thunderstorms to much of eastern Utah and western Colorado
over the next 7 to 10 days. Storms will be slow moving with some
training of echoes anticipated. Burn scars will be especially
susceptible to heavy rainfall. No changes were made to the current
Flash Flood Watches which remain in effect for the San Juan
Mountains from noon today to midnight tonight and again Friday
noon to midnight. We will continue to monitor the potential for
additional highlights.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ008-010-013-
018-019.
Flash Flood Watch from Friday afternoon through Friday evening
for COZ018-019.
UT...None.
&&
SHORT TERM...BM
LONG TERM...BM
AVIATION...ERW
HYDROLOGY...BMHazardous weather outlook, Jul 22, 1:17 AM MST, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
217 AM MDT Thu Jul 22 2021
COZ001>014-017>023-UTZ022>025-027>029-231400-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
217 AM MDT Thu Jul 22 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Deep monsoonal moisture will result in another round of scattered
to numerous showers and thunderstorms across the region today.
Heavy rain and gusty outflow winds will accompany the strongest
storms. Localized flash flooding will be possible in response to
heavy rains and saturated soils. Showers will linger overnight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Daily scattered to numerous showers and thunderstorms can be
expected through the weekend. Moderate to heavy rain and gusty
winds will be the primary threats with storms. Localized flash
flooding will be possible in response to heavy rains and
saturated soils. Temperatures will trend near to slightly below
normal in response to increased clouds and showers. Unsettled
weather is expected into the new work week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Jul 22, 1:23 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
223 PM MDT Thu Jul 22 2021
COZ010-222115-
Gore and Elk Mountains/Central Mountain Valleys CO-
223 PM MDT Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PITKIN COUNTY UNTIL
315 PM MDT...
At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Aspen, or 40 miles southeast of Glenwood Springs,
moving northwest at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Meridith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3921 10662 3914 10666 3915 10671 3928 10683
3939 10674
TIME...MOT...LOC 2022Z 155DEG 8KT 3923 10670
ERWDebris Flow, Eagle
- When
- July 22, 2:49 PM MST
- Where
- Eagle County, 0.69 mi N of Avon to 0.61 mi N of Avon
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Public
- Coordinates
- 39.640, -106.520
Nottingham Road west of Buck Creek Road in Avon was closed for several hours after multiple mudslides occurred as a result of heavy rains.
Debris Flow, Garfield
- When
- July 22, 4:00 PM MST
- Where
- Garfield County, 3.81 mi NNW of Shoshone to 2.76 mi NNW of Shoshone
- Cause
- Heavy Rain / Burn Area
- Property damage
- $2.5 million
- Reported by
- Department of Highways
- Coordinates
- 39.580, -107.210
Heavy rain formed over the Grizzly Creek burn scar near Glenwood Springs, CO which caused a major mudslide across the Colorado River near MM 124 of Interstate 70. According to CDOT, the material in the river resulted in some damming of the river. Additionally, a smaller mudslide occurred at MM 129 at the same time and flowed across I-70 with an unknown depth. I-70 was closed for an extended period due to cleanup operations.
Debris Flow, Pitkin
- When
- July 22, 6:00 PM MST
- Where
- Pitkin County, 4.75 mi N of Redstone to 4.6 mi N of Redstone
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Park/Forest Service
- Coordinates
- 39.248, -107.217
Heavy rains resulted in a debris flow of mud, branches and rocks across Avalanche Creek Road. The road remained closed and impassable overnight before reopening the next morning.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arizona, July 22 to 24, 20211 death · $2.9 million · 61 kt wind · 15 events
- Flash Flooding and Damaging Winds in Arizona, July 22 to 23, 2021$1.5 million · 70 kt wind · 26 events
- Flash Flooding and Damaging Winds in Nevada, July 22 to 26, 2021$429,000 · 68 kt wind · 17 events
- Flash Flood in New Mexico, July 22, 2021$100,000 · 1 event
- Damaging Winds in North Dakota, July 22, 2021$35,000 · 61 kt wind · 4 events
- Flash Flooding and Flooding in California, July 22 to 29, 2021$12,000 · 22 events
- Flash Flooding in Colorado, July 22, 2021$20,000 · 2 events
- Hail and Damaging Winds in Montana, July 22, 20211.5 in hail · 15 events
- Damaging Winds in South Dakota, July 22, 202179 kt wind · 10 events
- Flooding and Damaging Winds in Florida, July 22, 202150 kt wind · 7 events
- Damaging Winds in Montana, July 22, 202163 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 22, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965330, 965331, 965332.